Can depression affect my sex life?

You feel sad, numb and listless, and your depression is starting to affect your partner. Your sex life is nearly non-existent and intimacy feels unreachable.

Feelings of sadness, hopelessness and helplessness are typical features of depression. These feelings can have an effect on your everyday life. If you’re depressed and have lost interest in sex, don’t worry – you are not alone. It’s important to understand that this lack of interest is as much a symptom of depression as feeling low.

Common sexual problems

A general loss of interest in sex is the most common sign that depression is affecting your sex life. Other problems include:

  • Having difficulty getting sexually aroused.
  • Lowered sexual performance.
  • Lack of energy.
  • Not being able to get or keep an erection.
  • Premature ejaculation.
  • Not being able to ejaculate or reach orgasm.

Depression can affect physical intimacy for many reasons. Being aware of these reasons will help you get close to your partner again, and find a solution to the problem. Although it seems far away, it is possible to increase your interest in sexual intimacy.

Treatment 

There are two main groups of drugs which are used to treat depression:

  • Group 1: known as TCAs (Tricyclic antidepressants).
  • Group 2: known as SSRIs (selective serotonin reuptake inhibitors).

Modern antidepressants are very effective in treating depression and as your depression gradually lifts, your interest in sex should return. However, some antidepressants may make your sexual problems worse.

Some drugs may cause the following side-effects:

  • Loss of sexual drive.
  • Erection problems.
  • Delayed or painful ejaculation.
  • Vaginal dryness, which makes sex painful.
  • Difficulty reaching orgasm.
Read  How to make every day Valentine’s Day

This does not mean you should stop taking your medication. Talk to your doctor before changing doses or taking different medications. Your doctor should be able to tell you whether it’s the depression or the medication causing the problem.

Get help

Your sex life is an important part of your health and well-being, so it is important to talk to your doctor about any problems. If you had sexual difficulties before starting treatment, these issues could probably be part of your depression. If they began during treatment, they may be a side-effect of your medication. If depression or its treatment is causing difficulties in your sex life, contact your doctor. Ask him about any problems that may be caused by your depression.

Make sure you tell him about every type of medication that you’re taking, including over-the-counter medication.

Self-help

  • Talk to your partner about how depression is affecting your sexual health, so that he knows it isn’t his fault.
  • Exercise regularly to keep your moods elevated.
  • Avoid street drugs like cannabis, ecstasy and cocaine as these may cause sexual difficulties or worsen them.
  • Limit your alcohol intake. Excessive alcohol may make you more depressed, and exacerbate sexual problems.

Log on to the Hello Doctor app and let a Doctor explain how mental health can affect you physically